Washington, 2015Flood in Washington, February 6, 2015
February 6, 2015 · NWS PQR · 1 event in 1 county or zone
A moist cold front produced 3 to 6 inches of rain along the south Washington coast and coast range in 24 hours. This heavy rain resulted in rapid rises of the local rivers, and the flooding of the Grays River near Rosburg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist cold front produced 3 to 6 inches of rain along the south Washington coast and coast range in 24 hours. This heavy rain resulted in rapid rises of the local rivers, and the flooding of the Grays River near Rosburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 6, 3:06 AM PST, 6 hours 29 minutes earlier.
Area forecast discussion, Feb 6, 3:06 AM PST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
306 AM PST FRI FEB 6 2015
.SYNOPSIS...A SERIES OF RATHER WET AND WINDY SYSTEMS WILL RIDE ALONG
A SOUTHWEST TO NORTHEAST ORIENTED FRONTAL BOUNDARY TODAY THROUGH
MONDAY FOR PERIODS OF RAIN THAT WILL BE HEAVY AT TIMES...AS WELL AS
FOR WINDY CONDITIONS NEAR THE COAST...POSSIBLY EVEN INLAND
ESPECIALLY SATURDAY AND MONDAY. A COUPLE OF WAVES WILL MOVE THROUGH
TODAY...THEN A STRONGER WAVE WITH A POSSIBLE SURFACE LOW IS EXPECTED
SATURDAY...FOLLOWED BY AN EVEN STRONGER LOW LATER SUNDAY INTO
MONDAY. LOOK FOR SOME DRYING AND CALMER WEATHER STARTING THE MIDDLE
OF NEXT WEEK.
&&
.SHORT TERM...RAIN PICKED UP OVERNIGHT ALONG A SOUTHWEST TO NORTHEAST
ORIENTED FRONTAL BOUNDARY...AND THE RAIN HAS BEEN LOCALLY HEAVY ALONG
THE COAST AND IN THE NORTHERN MOUNTAINS. A COUPLE OF WAVES WILL KEEP
THE RAIN GOING PRETTY GOOD INTO THE AFTERNOON TODAY BEFORE EASING UP
LATER TODAY. ALSO HAVE BEEN SEEING PRETTY GOOD WINDS NEAR THE
COAST...WITH THE STRONGEST NEAR THE BEACHES AND HEADLANDS THIS
MORNING. NOT SURE THAT THE WIND WILL BE OVER BY 7 AM SO EXTENDED THE
HIGH WIND WARNING A COUPLE OF MORE HOURS.
RAINFALL AMOUNTS IN THE PAST 24 HOURS HAVE BEEN PRETTY GOOD IN THE
COASTAL MOUNTAINS AND SOUTH WASHINGTON CASCADES...WITH 2 TO 3 INCHES
COMMON AND SOME AMOUNTS OVER 4 INCHES IN THE WILLAPA HILLS. WE ARE
SEEING SOME RESPONSE ON SOME OF THE COASTAL RIVERS...BUT THE ONLY
RIVER THAT MIGHT GET CLOSE TO FLOOD STAGE AT THIS POINT IS THE GRAYS
RIVER NEAR ROSBURG IN WAHKIAKUM COUNTY WASHINGTON. WILL BE
MONITORING THIS RIVER THIS MORNING.
THE NEXT WELL DEFINED WAVE WILL BE APPROACHING FROM THE SOUTHWEST
LATE TONIGHT AND MOVING NORTH ALONG THE COAST ON SATURDAY. THE
MODELS CONTINUE TO HINT AT THE DEVELOPMENT OF AN ACTUAL SURFACE
LOW...GIVING US A BETTER CHANCE OF A MORE SOUTHERLY GRADIENT ON
SATURDAY VERSUS THE SOUTHEAST GRADIENT WE HAVE BEEN SEEING THE PAST
TWO DAYS. AS A RESULT...HIGH WIND ALONG THE COAST LOOKS POSSIBLE
AGAIN WITH 850 MB WINDS AROUND 60 KT. WILL LET ONE MORE MODEL CYCLE
COME IN BEFORE PULLING THE TRIGGER ON A WATCH AS THE MODELS HAVE
VACILLATED SOME ON THE INTENSITY OF THIS SYSTEM. IRREGARDLESS OF THE
WIND...WE WILL SEE ANOTHER PERIOD OF GOOD RAINFALL OVER THE AREA.
THERE IS ONE MORE WAVE EARLY SATURDAY EVENING THEN A BRIEF LULL IN
THE PRECIPITATION EARLY SUNDAY BEFORE THE ARCING PRECIPITATION SHIELD
WITH THE NEXT STRONG LOW SPREADS IN FROM THE SOUTH THROUGH THE DAY
SUNDAY AND SUNDAY NIGHT. THIS SYSTEM WILL HAVE A RATHER DEEP MATURE
SURFACE LOW ASSOCIATED WITH IT...AND LOOKS LIKE A VERY LIKELY
CANDIDATE TO PRODUCE HIGH WINDS AT THE COAST AND AT LEAST WIND
ADVISORY THRESHOLD WINDS IN THE INLAND VALLEYS MONDAY.
RAINFALL AMOUNTS THROUGH NEXT MONDAY STILL LOOK LIKE THEY SHOULD
REACH 2 TO 3 INCHES OR EVEN A BIT MORE FOR THE INTERIOR VALLEYS...
AND 5 TO 7 INCHES FOR THE COAST...COAST RANGE AND CASCADES...
ESPECIALLY IN LIGHT OF THE AMOUNTS OVER THE PAST 24 HOURS LISTED
ABOVE.
SNOW LEVELS WILL REMAIN HIGH...GENERALLY ABOVE 7000 OR 8000 FEET
THROUGH FRIDAY THEN LOWER TO ABOUT 5000 TO 6000 FEET SATURDAY. NOT
MUCH HELP FOR THE SNOW PACK IS EXPECTED. TOLLESON
.LONG TERM...AFTER ONE MORE BOUT OF RAIN AND WIND FROM A STRONG LOW
ON MONDAY...SOME SHOWERS WILL LINGER TUESDAY BEHIND THE DEPARTING
LOW. THEN A BUILDING UPPER RIDGE WILL BRING DRY AND MILD CONDITIONS
TO THE AREA WITH VALLEY INVERSIONS DEVELOPING AGAIN...AND POSSIBLY
STAGNANT AREAS OF FOG IN THE VALLEYS. SOME EAST WIND IS LIKELY NEAR
THE GORGE. THERE IS SOME DISAGREEMENT BETWEEN THE GFS MODEL AND THE
ECMWF MODEL OF A WEAK SYSTEM AROUND THURSDAY...BUT IF ANY
PRECIPITATION HAPPENS IT WILL BE MAINLY NEAR THE NORTH COAST AND
LIGHT. TOLLESON
&&
.AVIATION...RATHER PERSISTENT PATTERN WITH MOIST FRONTAL BOUNDARY
SITTING JUST OFFSHORE. LITTLE CHANGE IN OVERALL FLIGHT CONDITIONS
THROUGH THIS EVENING...WITH VFR CONDITIONS WITH A FEW POCKETS OF MVFR
OVER INLAND AREAS...WHILE WIDESPREAD MVFR AND LOCALLY IFR PERSIST
ALONG THE COAST. GUSTY WINDS ALONG THE COAST WILL EASE AFTER 18Z.
KPDX AND APPROACHES...VFR TODAY AND TONIGHT...WITH EAST TO SE WINDS
AROUND 10 KT THROUGH TODAY. MAY SEE POCKETS OF MVFR CIGS AFTER 18Z
WITH HEAVIER RAIN...BUT NOT LIKELY TO PERSIST. ROCKEY.
&&
.MARINE...THE VERY ACTIVE WEATHER PATTERN CONTINUES AS FRONTAL
BOUNDARY SITS JUST OFFSHORE. SOUTHERLY GALES CONTINUE ON WATERS
THROUGH EARLY THIS EVENING...BUT STRONGEST WINDS WILL BE THIS AM.
WILL HAVE A RELATIVE LULL IN THE WINDS TONIGHT...WITH WINDS ONLY
GUSTING 25 TO 30 KT. BUT THAT IS SHORT LIVED AS ANOTHER STRONG WAVE
WILL PUSH ALONG THE FRONTAL BOUNDARY. LIKE PAST FEW DAYS...WILL SEE
SOUTH WINDS INCREASE AGAIN LATE TONIGHT...WITH GUSTS 40 TO 45 KT ON
THE CENTRAL OREGON WATERS AFTER 4 AM...SPREADING NORTHWARD SAT AM.
WINDS WILL GRADUALLY EASE SATURDAY AFTERNOON.
SEAS ARE EXPECTED TO CONTINUE IN THE 17 TO 19 FT RANGE FOR THE NEXT
SEVERAL DAYS...LIKELY BUILDING TO 20 TO 22 FT AT TIMES DURING THE
PERIODS OF STRONGEST WINDS. WAVE PERIOD WILL REMAIN RELATIVELY LOW AT
AROUND 12 SECONDS...SO NOT ANTICIPATING ANY ISSUES WITH RESPECT TO
HIGH SURF CONDITIONS ALONG THE COAST.
ANOTHER STRONG SYSTEM WILL ARRIVE SUN NIGHT AND MON. THEN THIS
PROLONGED PERIOD OF ACTIVE WEATHER LOOKS TO FINALLY COME TO AN END
TUE AND WED AS WEAK HIGH PRES BUILDS OVER THE WATERS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 9 AM TODAY FOR NORTH AND CENTRAL
OREGON COAST AT THE BEACHES AND HEADLANDS.
WA...HIGH WIND WARNING UNTIL 9 AM TODAY FOR S WASHINGTON COAST
AT THE BEACHES AND HEADLANDS.
PZ...GALE WARNING THROUGH THIS EVENING ON ALL COASTAL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS
THROUGH TONIGHT.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.In the hours before
Special weather statement, Feb 6, 3:37 AM PST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
337 AM PST FRI FEB 6 2015
ORZ001>008-010>016-WAZ019>022-039-040-045-046-062300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WESTERN COLUMBIA RIVER GORGE-CENTRAL COLUMBIA RIVER GORGE-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
NETARTS...PACIFIC CITY...LINCOLN CITY...NEWPORT...
CAPE FOULWEATHER...YACHATS...FLORENCE...VERNONIA...JEWELL...
SUNSET SUMMIT...LEES CAMP...TRASK...GRANDE RONDE...BURNT WOODS...
TIDEWATER...SWISSHOME...VENETA...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...WILSONVILLE...OREGON CITY...GRESHAM...
TROUTDALE...SALEM...MCMINNVILLE...WOODBURN...STAYTON...DALLAS...
EUGENE...SPRINGFIELD...CORVALLIS...ALBANY...SANDY...ESTACADA...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...JASPER...LOWELL...COTTAGE GROVE...
MCKENZIE PASS...MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...
PARKDALE...ODELL...CORBETT...ROOSTER ROCK...MULTNOMAH FALLS...
CASCADE LOCKS...HOOD RIVER...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...WIND RIVER VALLEY...WILLAPA...FRANCES...
ELK MOUNTAIN...RYDERWOOD...RAYMOND...LONG BEACH...OCEAN PARK...
NASELLE...CATHLAMET...CAPE DISAPPOINTMENT...LONGVIEW...KELSO...
CASTLE ROCK...VANCOUVER...BATTLE GROUND...RIDGEFIELD...
WASHOUGAL...YACOLT...AMBOY...TOUTLE...ARIEL...LAKE MERWIN...
YALE LAKE...COUGAR...NORTH BONNEVILLE...STEVENSON...CARSON...
UNDERWOOD
337 AM PST FRI FEB 6 2015
...MODERATE TO HEAVY RAIN AND GUSTY WINDS EXPECTED AT TIMES
THROUGH MONDAY ACROSS SOUTHWEST WASHINGTON AND NORTHWEST
OREGON...
A SERIES OF SIGNIFICANT WEATHER SYSTEMS WILL BRING PERIODS OF
OCCASIONALLY HEAVY RAIN AND GUSTY WINDS TO PARTS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON THROUGH MONDAY OF NEXT WEEK.
THESE SYSTEMS WILL HAVE A CONNECTION TO SUBTROPICAL MOISTURE AND
WILL BE QUITE WET...BUT BREAKS BETWEEN THE INDIVIDUAL SYSTEMS MAY
BE ENOUGH TO KEEP MOST AREA RIVERS WITHIN THEIR BANKS.
THE CURRENT WAVE OF RAIN WILL DECREASE LATER TODAY...AND THE
COASTAL HIGH WINDS WILL DECREASE LATER THIS MORNING. ANOTHER LOW
IS FORECAST TO APPROACH THE COAST ON SATURDAY. THERE IS GREATER
UNCERTAINTY ON THE STRENGTH AND TIMING OF THIS SYSTEM BUT IT MAY
BRING HIGH WINDS TO THE COAST AGAIN...AND DEPENDING ON THE
EVENTUAL TRACK OF THIS SYSTEM SOME OF THE SOUTH WINDS MAY EXTEND
INTO THE INLAND VALLEYS AS WELL.
THE LAST IN THE SERIES OF SYSTEMS IS EXPECTED TO APPROACH ON
SUNDAY AND CONTINUE OVER THE AREA THROUGH MONDAY. THIS MAY
POSSIBLY BE THE STRONGEST OF THE SERIES...AND COULD BRING WIND TO
BOTH THE COAST AND THE INLAND VALLEYS.
RAINFALL TOTALS FOR THE PERIOD THROUGH MONDAY COULD REACH 5 TO 7
INCHES ALONG THE COAST...IN THE COASTAL MOUNTAINS...AND IN THE
CASCADES...WITH 2 TO 3 INCHES OR A BIT MORE IN THE VALLEYS.
RAINFALL AMOUNTS FOR THE PAST 24 HOURS ENDING EARLY FRIDAY MORNING
HAVE ALREADY REACHED 3 TO OVER 4 INCHES IN THE WILLAPA HILLS AND
FAR NORTH OREGON COAST RANGE.
BE SURE TO MONITOR THE LATEST FORECASTS OF THE LATEST INFORMATION
ON THIS SERIES OF SIGNIFICANT WEATHER SYSTEMS THE REMAINDER OF
THIS WEEK INTO EARLY NEXT WEEK.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Local storm report, Feb 6, 7:24 AM PST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
724 AM PST FRI FEB 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 AM NON-TSTM WND GST 1 SW GARIBALDI 45.55N 123.92W
02/06/2015 M61 MPH PZZ250 OR MESONET
MESONET STATION GARIBALDI /TLBO3/ NON-TSTM
WND GST DURATION 12 HOURS.
&&
NWS PORTLAND OR
IRIS SYSTEMFlood, Wahkiakum
- When
- February 6, 9:35 AM PST to 8:50 PM PST
- Where
- Wahkiakum County, 2 mi NE of Rosburg to 1.25 mi NNE of Rosburg
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 46.350, -123.600
The Grays River reached the flood stage of 12 feet at 935 AM on February 6th. The river crested at 13.9 feet at 218 PM, and dropped below flood stage at 850 PM.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, February 6 to 9, 2015$124,000 · 61 kt wind · 74 events
- Debris Flow and Flood in Washington, February 6, 2015$200,000 · 2 events
- Lake-Effect Snow in New York, February 6, 2015$50,000 · 2 events
- Flood in Idaho, February 6 to 10, 2015$40,000 · 1 event
- Avalanche in Wyoming, February 6, 20151 injured · 1 event
- Debris Flows and Flooding in Washington, February 6 to 9, 2015$3,000 · 7 events
- High Wind in California, February 6 to 9, 201574 kt wind · 6 events
- Wildfire and High Wind in California, February 6 to 12, 201579 kt wind · 5 events
- High Wind in Oregon, February 6 to 7, 2015101 kt wind · 5 events
- Dust Storm and High Wind in California, February 6 to 9, 201552 kt wind · 4 events
- Flooding in Oregon, February 6, 20154 events
- High Wind in Nevada, February 6, 201595 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563958.